Vol. 80, No. 1, 1979

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Nonfactorization in commutative, weakly selfadjoint Banach algebras

Hans Georg Feichtinger, Colin C. Graham and Eric Howard Lakien

Vol. 80 (1979), No. 1, 117–125
Abstract

A Banach algebra A is said to have “(weak) factorization” if for each f A, there exist g,h A (resp. n 1 and g1,h1,,gn,hn A) such that f = gh (f = gjhj). Cohen’s factorization theorem says that if A has bounded approximate identity, then A has factorization. The converse is false in general. This paper investigates various implications of factorization and weak factorization for commutative algebras that are weakly self-adjoint. (Defined below; these algebras include self-adjoint algebras.) The main result is Theorem 1.3: If the weakly self-adjoint commutative Banach algebra A of functions on the locally compact space X has weak factorization, then there exists K > 0 such that, for all compact subsets E of X, there exists f A such that fK and f 1 on E. Applications of 1.3 are given. In particular it is shown that a proper character Segal algebra on L1(G), ( G a LCA group) cannot have weak factorization.

Mathematical Subject Classification 2000
Primary: 46J10
Secondary: 43A15
Milestones
Received: 28 April 1977
Revised: 28 December 1977
Published: 1 January 1979
Authors
Hans Georg Feichtinger
Colin C. Graham
1115 Lenora Road
Bowen Island BC V0N 1G0
Canada
Eric Howard Lakien